Get Help Today. (800) 516-4357

Xanax Overdose: Signs & Symptoms to Look Out For

Xanax is a powerful benzodiazepine drug that can cause an overdose when abused or used in combination with other substances. The signs of a Xanax overdose include extreme drowsiness, muscle weakness, slurred speech, balance issues, lightheadedness, slowed breathing and heartbeat, and coma.

Struggling with Addiction? Get Help Now

Quick Facts & Statistics About Xanax Overdose 

Key Facts

  •  Alprazolam is the most frequently prescribed benzodiazepine. In one study of prescribing rates, close to 40% of benzo prescriptions were for alprazolam.
  •  Xanax overdose is more likely when the drug is combined with alcohol or another substance of abuse.
  • Researchers say an estimated 212,770 emergency room visits between 2016 and 2017 were attributed to benzodiazepines. More than half of these visits involved nonmedical use of these drugs, and close to 83% involved the concurrent use of other drugs like alcohol or prescription painkillers.
  • Benzodiazepine use rose 519.6% between April/June 2019 and April/June 2020. During January to June of 2020, close to 93% of those deaths also involved prescription painkillers, and close to 67% involved illicitly manufactured fentanyl.

Can You Overdose on Xanax?

Yes, Xanax can result in overdose if it is taken outside of the bounds of a prescription. Higher and more frequent doses are more likely to cause overdose, as is combining the medication with alcohol and other substances, 

Use of illicit benzodiazepines (particularly Xanax) is on the rise, and this carries a higher possibility of overdose. Xanax is now sold in a counterfeit form on the streets. Experts say legal pills often have sharp edges and clearly defined logos, while illicit drugs are often rough-edged and blurry. However, it can be tough to identify whether the pills you’re taking are truly safe. Street pills are often cut with other substances, such as fentanyl.

Fentanyl is an opioid that’s up to 50 times stronger than heroin. It’s nearly impossible to identify drugs that have been contaminated with fentanyl, as it looks like other drugs. The Centers for Disease Control and Prevention says more than 150 people die every day from fentanyl overdoses, and many had no idea their drugs were contaminated.

How Much Xanax Can Cause an Overdose? 

Xanax is often prescribed in 250 microgram doses (0.25 mg) to 500 microgram doses (0.5 mg), which is taken three times daily. Taking Xanax in excess of 3 mg daily can result in an overdose.

Mixing Xanax with other drugs and alcohol can cause an overdose as well, even if taking Xanax within prescription guidelines.

Signs & Symptoms of Benzodiazepine Overdose

A person who has overdosed on Xanax or another benzodiazepine may experience dry mouth, difficulty concentrating, headaches, irritability, joint pain, and intense drowsiness, among other symptoms normally associated with Xanax use.

If you believe you or someone you know has overdosed on Xanax, call 911 immediately.

There are more severe signs of Xanax overdose to look out for, which include the following:

  • Difficulty speaking or slurred speech
  • Respiratory issues
  • Jaundice
  • Loss of balance or coordination
  • Suicidal ideation
  • Depression
  • Hallucinations
  • Seizures

Risk Factors 

Certain biological factors, such as height, age, and weight, can increase the risk of overdosing on Xanax. For instance, those who are more advanced in age and have a lower BMI can overdose on smaller amounts of Xanax. 

People who have liver or kidney problems are more susceptible to Xanax overdose due to the fact that the body is unable to process the drug normally, which results in Xanax building up in the body.

Nutrition and hydration levels can also impact overdose probability. Those who are dehydrated and haven’t eaten can overdose on their normal dose of Xanax.

Again, mixing Xanax with illicit drugs and alcohol can increase the risk of experiencing an overdose. Using Xanax with other benzodiazepine drugs and opioids can exponentially increase the risk of overdosing. 

What Happens When You Overdose on Xanax?

Xanax is considered a CNS (central nervous system) depressant, which slows brain activity, causing the body to relax. When taking Xanax, an individual’s internal biological processes can be slowed or compromised, including their heartbeat and respiration. 

Xanax overdose occurs when an individual takes excessive amounts of Xanax, which the body cannot effectively break down. This results in a toxic accumulation of the drug in the brain as well as the bloodstream. 

Overdosing on Xanax can cause critical bodily processes to shut down, which can result in a variety of health emergencies, including coma or death.

Can an Overdose Cause Long-Term Problems?

People who take too much Xanax can experience life-threatening respiratory depression. Researchers say this issue is more common in people who use alcohol or painkillers with their benzos. During an episode like this, brain cell damage can occur and cause long-term problems.

When people breathe very slowly (or not at all), delicate cells inside the brain are damaged. While treatment can restore normal breathing rates, the damage left behind can linger.

Researchers also say that some people who overdose on benzos can experience a condition called rhabdomyolysis. Damaged muscle tissues release proteins and electrolytes into the blood, causing permanent damage to the heart and kidneys. This condition isn’t reversible, but it can be treated.

What to Do if You or Someone Overdoses on Xanax

Xanax overdoses can be life-threatening, especially if the dose someone took has been contaminated with another substance like fentanyl. If you think someone is experiencing an overdose, your quick action could save a life.

Here’s what to do if you think someone is overdosing:

  • Call 911 immediately and tell the operator what drugs you think the person took, the symptoms you’re seeing, and where you are.
  • Administer naloxone (if you have it). This life-saving drug will reverse overdose signs caused by painkillers and fentanyl. If the person isn’t taking these drugs, naloxone won’t cause harm.
  • Try to keep the person awake and breathing. If you can’t awaken them, turn them on their side to prevent choking.
  • Stay with the person until medical help arrives.

An overdose is a sign that substance use is out of control, and you need help. A comprehensive addiction treatment program can help you to safely detox off benzodiazepines and other substances. Then, you’ll address underlying issues that led to your substance abuse in therapy. As you build a new support system in recovery, you’ll have a solid foundation for a brighter future.

Profile image for Dr. Alison Tarlow
Medically Reviewed By Dr. Alison Tarlow

Dr. Alison Tarlow is a Licensed Clinical Psychologist in the States of Florida and Pennsylvania, and a Certified Addictions Professional (CAP). She has been a practicing psychologist for over 15 years. Sh... Read More

Updated February 12, 2024
Take The Next Step Now
Call Us Now Check Insurance